Neurology Expert Forum
Daily headache at right temple
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Daily headache at right temple

I was diagnosed with lupus a year and a half ago.  I have been on plaqunil.  I started getting headaches at my right temple about 3 months ago.  After a few weeks they were going all the way across my head to my left temple.  I saw my GP who did some basic neurological tests and did not find anything.  She said tension headaches and told me to try taking 2 aleve every morning for a week and then to reasses.  The aleve helped, but did not solve the problem.  My nutritionist suggested I go off the plaquenil for a few days to see if that was causing the headaches.  I spoke to my rheumatologist who agreed I should go off the drug for a few days and see if it helped.  I did and the headaches immediately improved.  I tried going back on a half dose.  After a few weeks, my rheumatologist said that my condition is so mild that she thought I should just stop taking the plaquenil.  I have now been off it for a month and I still wake up every day with intense pain at my right temple.  I take a couple aleve and it recedes in about an hour.  Any ideas?  Thanks.
Related Discussions
Avatar_dr_f_tn
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.

Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.

It sounds like you have headaches which were worsened by plaquenil but seem to persist despite being off plaquenil. It sounds like your headaches occur mainly on awakening and are in the temple region. These may be tension type headaches.

One other potential cause of temple pain is inflammation or arthritis of the temporo-mandiublar joint, commonly called the TMJ. This can sometimes occur due to bruxism, biting down at night (or during the day), and other stresses to the joint. This is best diagnosed/managed by an orthodontist or an ENT, and treatment includes braces and other dental fixtures and sometimes anti-inflammatories and muscle relaxants, depending on the exact cause.

If you are older than the age of 55, one potential cause of temple pain is called giant cell arteritis or temporal arteritis. This is a rheumatologic problem and is due to an inflammation in the temporal artery and other arteries in the body. Symptoms include one sided headache pain in the temple and jaw that may be triggered by chewing. This condition can be diagnosed by a blood test called an ESR and a biopsy of the artery. It is very important to rule this diagnosis out as it is highly treatable and if left untreated it can lead to vision loss. It is exceedingly rare in people younger than 55, and is more common in even older age groups.

While your symptoms do not sound typical of increased intracranial pressure (elevated pressures in the head), morning headaches in general may be a sign of increased intracranial pressure. The causes of increased intracranial pressure include mass lesions such as tumors, hydrocephalus (often called "water on the brain"), and others.  This is best diagnosed with an MRI of the brain and sometimes with a lumbar puncture.

A common cause of headaches in people with chronic headaches is called medication rebound or medication overuse headache: medications as simple as tylenol or advil if used too much can cause rebound headaches that are even worse then the headaches for which the medications were started for. It is therefore important not to over-use aleve and similar medications. if your headaches are daily, you may benefit from preventative therapy for your headaches.  Preventative therapy is a medication that would be taken every day regardless of whether or not a headache is prevent. This type of medication is used to prevent headaches from occurring, and there are several types including but not limited to beta blockers such as propranolol, calcium channel blockers such as verapamil, and others including topamax, depakote, elavil, etc. A lot of these medications were invented for other uses and are used not only for headache but also epilepsy and depression. They have proven very effective in preventing headaches, but which one to use depends on what type of headache you have.

If you have not yet been evaluated by a neurologist for your headaches, that may be of benefit to you. Otherwise, continued follow-up with your primary doctor is recommended.

Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank